New Mexico, 2014

Drought in New Mexico, December 1 to 31, 2014

December 1 to 31, 2014 · NWS EPZ · 3 events in 3 counties and zones

Slightly below normal precipitation for the month of December brought no drought relief to the portions of the Gila Region previously in Severe(D2) drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Slightly below normal precipitation for the month of December brought no drought relief to the portions of the Gila Region previously in Severe(D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 1:48 PM MST, 10 hours 12 minutes earlier.

Area forecast discussion, Nov 30, 1:48 PM MST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
148 PM MST SUN NOV 30 2014

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE REGION MONDAY FROM THE EAST AND
DROP TEMPERATURES BACK TO AROUND NORMAL FOR A COUPLE OF DAYS. NO
OTHER SIGNIFICANT WEATHER IS EXPECTED WITH THIS FRONT AS THE
ATMOSPHERE WILL REMAIN RATHER DRY. THIS WILL CHANGE HOWEVER AS THE
WEEK PROGRESS WITH MOISTURE LEVELS AND CLOUD COVER INCREASING LATE
TUESDAY. THERE WILL BE A CHANCE FOR SOME MOUNTAIN SHOWERS
WEDNESDAY AND THURSDAY AS WEAK DISTURBANCES ALOFT PASS BY. A
STRONGER UPPER DISTURBANCE WILL ARRIVE OVER THE WEEKEND BRINGING A
MUCH BETTER CHANCE OF PRECIPITATION TO THE BORDERLAND BEGINNING
SATURDAY.

&&

.DISCUSSION...
A WEAK DISTURBANCE WILL CROSS JUST NORTH OF THE REGION IN THE
SOUTHWEST FLOW ALOFT OVERNIGHT BRINGING WITH IT NOTHING MORE THAN
PASSING HIGH CLOUDS AS THE LOWER AND MIDDLE PARTS OF THE
ATMOSPHERE REMAIN VERY DRY. MEANWHILE A BACK DOOR COLD FRONT
CONTINUES TO WORK ITS WAY DOWN THE PLAINS STATES AND LOOKS TO
REACH THE RIO GRANDE VALLEY BEFORE MIDDAY MONDAY. MODEL SOUNDINGS
CONTINUE TO INDICATE THAT THE COLD AIR BEHIND THE FRONT WILL BE
VERY SHALLOW AND WILL ONLY MANAGE TO DROP TEMPS ABOUT 8 TO 10
DEGREES. THIS MEANS THAT WE WILL ONLY COOL TO AROUND NORMAL FOR
MONDAY AND TUESDAY BEFORE THE DEEPER WEST AND SOUTHWESTERLY FLOW
MANAGES TO ERODE AWAY THE COLDER AIR MASS AND PUSH TEMPS BACK UP A
FEW DEGREES ABOVE AVERAGE.

IN THE MEDIUM TO LONG RANGE WE ARE FINALLY STARTING TO SEE BETTER
AGREEMENT BETWEEN THE OPERATIONAL MODELS AS OF THE 12Z RUN. THE
MAIN FEATURE INITIALLY WILL BE A FAIRLY STRONG UPPER LOW OVER THE
EASTERN PACIFIC THAT IS FORECAST TO SHEAR OPEN INTO A WAVE AS IT
REACHES THE CALIFORNIA COAST BY WEDNESDAY. HOWEVER BEFORE IT DOES
SO 700MB ANALYSIS FROM BOTH THE GFS AND THE ECMWF INDICATE STRONG
45 TO 50 KNOT FLOW AROUND THE BASE OF THE UPPER LOW DRAWING UP
QUITE A BIT OF SUBTROPICAL MOISTURE INTO SOUTHERN CALIFORNIA AND
WESTERN ARIZONA DURING THE DAY TUESDAY. THIS PLUME OF MOISTURE
WILL THEN GET CARRIED EASTWARD TOWARDS NEW MEXICO TUESDAY NIGHT
AND WEDNESDAY AS DEEP WESTERLY FLOW RESUMES. WHILE THE MODELS DO
DIFFER A BIT WHEN IT COMES TO TIMING AND STRENGTH OF ANY IMPULSES
EMBEDDED WITHIN THE SOUTHERN BRANCH OF THE JET STREAM...THERE IS
STILL THE POSSIBILITY OF SOME SHOWERS DEVELOPING WEDNESDAY THROUGH
THURSDAY WITH AN EMPHASIS BEING PLACED ON THE HIGHER TERRAIN OF
THE GILA AND SACRAMENTOS WHERE OROGRAPHIC LIFT WILL BE IN PLAY.
HONESTLY DYNAMICS DO NOT LOOK VERY IMPRESSIVE ON ANY OF THE MODELS
DURING THIS TIME FRAME. HOWEVER THAT WILL CHANGE BY THE WEEKEND
WHEN A STRONGER AND DEEPER UPPER TROUGH WILL CROSS THE REGION. IT
APPEARS THAT MOST AREAS WILL SEE A CHANCE FOR SOME TYPE OF
PRECIPITATION SATURDAY INTO SUNDAY WITH MOUNTAIN SNOW LEVELS
DROPPING TO BETWEEN 8000 AND 9000 FEET OVER THE WEEKEND.

&&

.AVIATION...VALID 01/00Z - 02/00Z...
SCT-BKN HIGH CLOUDS WILL MOVE ACROSS THE AREA THIS AFTERNOON/
EVENING...WITH CLEARING SKIES EXPECTED AROUND MIDNIGHT. WESTERLY
WINDS AGAIN A LITTLE BREEZY THIS AFTERNOON WITH PEAK GUSTS AROUND
18-23 KNOTS DURING PEAK MIXING. HIGH LEVEL MOISTURE WILL BEGIN
STREAMING IN AGAIN MONDAY MORNING WITH INCREASING HIGH CLOUDS
AGAIN...WHILE A SHALLOW BACKDOOR COLD FRONT PUSHES IN FROM THE EAST.
EXPECT FROPA WITH ESE WINDS AT KELP AROUND 15Z...AND NORTH TO NE
WINDS AT TCS AND DMN. KLRU MAY INITIALLY GO NORTH...BUT EVENTUALLY
LIGHT SE BY AFTERNOON. EXPECT GUSTY WINDS AND TURBULENCE ON DOWNWIND
OF AREA MOUNTAIN RANGES THROUGH THE DAY.

&&

.FIRE WEATHER...
A BACKDOOR COLD FRONT WILL MOVE INTO THE AREA LATE TOMORROW
MORNING...REACHING THE RIO GRANDE BEFORE NOON AND THE CONTINENTAL
DIVIDE AROUND MIDDAY. MAX TEMPS WILL RANGE FROM ABOUT 5 DEGREES
BELOW NORMAL IN EASTERN AREAS TO 5 ABOVE IN FAR SW NEW MEXICO...WITH
TEMPS NEAR NORMAL AREA-WIDE ON TUESDAY. AN UPPER LEVEL DISTURBANCE
WILL BRING RAIN TO SOUTHERN CA AND MUCH OF AZ TUE/WED...AND SOME
ISOLATED SHOWERS TO THE GILA WEDNESDAY. TEMPERATURES WILL WARM BACK
UP TO AROUND 5-8 DEGREES ABOVE NORMAL FOR THE MIDDLE OF THE WEEK...
WITH MORE UNSETTLED WEATHER AND POSSIBLE PRECIP NEXT WEEKEND FROM
ANOTHER UPPER DISTURBANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 42  64  37  63  44 /   0   0   0   0   0
SIERRA BLANCA           40  57  31  61  40 /   0   0   0   0   0
LAS CRUCES              37  65  34  60  41 /   0   0   0   0   0
ALAMOGORDO              37  64  34  62  41 /   0   0   0   0   0
CLOUDCROFT              31  46  32  51  34 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   35  64  35  60  40 /   0   0   0   0   0
SILVER CITY             35  63  34  59  40 /   0   0   0   0  10
DEMING                  35  67  33  61  40 /   0   0   0   0   0
LORDSBURG               35  68  34  63  41 /   0   0   0   0   0
WEST EL PASO METRO      43  63  39  61  45 /   0   0   0   0   0
DELL CITY               36  53  29  62  40 /   0   0   0   0   0
FORT HANCOCK            40  63  33  67  41 /   0   0   0   0   0
LOMA LINDA              42  55  34  60  42 /   0   0   0   0   0
FABENS                  39  64  33  65  41 /   0   0   0   0   0
SANTA TERESA            38  65  34  62  42 /   0   0   0   0   0
WHITE SANDS HQ          41  63  36  61  43 /   0   0   0   0   0
JORNADA RANGE           32  65  28  61  36 /   0   0   0   0   0
HATCH                   34  67  33  61  38 /   0   0   0   0   0
COLUMBUS                37  65  36  61  43 /   0   0   0   0   0
OROGRANDE               39  61  33  62  43 /   0   0   0   0   0
MAYHILL                 33  53  33  59  39 /   0   0   0   0   0
MESCALERO               32  55  31  56  36 /   0   0   0   0   0
TIMBERON                34  54  32  55  37 /   0   0   0   0   0
WINSTON                 31  59  32  58  37 /   0   0   0   0   0
HILLSBORO               37  62  35  60  41 /   0   0   0   0   0
SPACEPORT               32  67  31  61  35 /   0   0   0   0   0
LAKE ROBERTS            31  62  31  60  37 /   0   0   0   0  10
HURLEY                  33  63  32  60  39 /   0   0   0   0   0
CLIFF                   30  68  30  64  37 /   0   0   0   0  10
MULE CREEK              26  67  26  63  31 /   0   0   0   0  10
FAYWOOD                 36  63  35  59  41 /   0   0   0   0   0
ANIMAS                  34  70  34  66  43 /   0   0   0   0   0
HACHITA                 33  68  32  64  40 /   0   0   0   0   0
ANTELOPE WELLS          33  68  32  67  40 /   0   0   0   0   0
CLOVERDALE              35  71  36  67  43 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

LANEY/HARDIMAN
Hazardous weather outlook, Nov 30, 6:16 AM MST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
616 AM MST SUN NOV 30 2014

NMZ401>417-TXZ418>424-011330-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
616 AM MST SUN NOV 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY AND MILD
CONDITIONS WITH ABOVE NORMAL TEMPERATURES AND LIGHT AFTERNOON
BREEZES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A SLIGHT
CHANCE OF SHOWERS FOR THE MOUNTAINS TUESDAY NIGHT AND WEDNESDAY.
MOSTLY RAIN IS EXPECTED WITH A RAIN SNOW MIX POSSIBLE ABOVE 8000
FEET. ANOTHER PACIFIC SYSTEM MAY BRING LOWLAND RAIN AND MOUNTAIN
SNOW TO THE STATE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued across the region during the month of December. The Gila Hot Springs Cooperative Observer reported 1.00 inches of precipitation which was 0.30 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The northern half of the zone remained in Severe(D2) drought through the month of December.

Drought, Southwest Desert/Lower Gila River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Northern and eastern portions of the zone continued through the month of December. The Redrock Cooperative Observer reported 0.76 inches of precipitation which was 0.25 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551048, 551049, 551050.